How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Cat Veterinarian
Category: Cat
Satisfied Customers: 20550
Experience:  I am a small animal veterinarian with a special interest in cats and am happy to discuss any questions you have.
60269376
Type Your Cat Question Here...
Dr. B. is online now

My cat has Hyperaldosteronism and is on potassium tablets twice

Resolved Question:

My cat has Hyperaldosteronism and is on potassium tablets twice daily. He has started to be sick bringing up liquid and I feel that the potassium may be the cause. Is there a enteric coated potassium for cats? Thanks
Submitted: 3 years ago.
Category: Cat
Expert:  Dr. B. replied 3 years ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

 

It is quite possible that Louis's treatment is causing his GI upset, as there are reports of GI irritation and even stomach ulcers arising secondary to potassium supplementation in people. Therefore, if he is often sick after having his tablets, you do want to let his vet know.

 

Now unfortunately, there are no enteric coated potassium preparations on the market for cats. If you wished to try and delay tablet absorption in the stomach you could consider putting his tablets into a gelatine capsule. Otherwise, I would suggest that there are some liquid (example) and gel formulations (example) on the market that Louis may tolerate better (especially since the human reports suspect that localized concentrations in the stomach --as with a tablet dissolving -- was thought to trigger irritation). As well, if he has nausea or vomiting after being treated with his potassium, you may want to consider pre-treating him 20 minutes beforehand with an antacid (Pepcid (More Info/Dose) or Zantac (More Info/Dose)) to keep his stomach settled for you.

 

Overall, it is quite possible that the two are linked. Therefore, if he is vomiting often after treatment, do speak to his vet about alternative (gel, liquid, etc) preparations and the use of antacids to offset this GI upset for him.

 

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )
Dr. B. and 2 other Cat Specialists are ready to help you